Letters Avoiding acute adrenal crises

Etomidate puts patients at risk of adrenal crisis

BMJ 2012; 345 doi: https://doi.org/10.1136/bmj.e7444 (Published 06 November 2012) Cite this as: BMJ 2012;345:e7444
  1. Andrew J Hartle, consultant anaesthetist1,
  2. Philip H Peel, consultant anaesthetist 2
  1. 1St Mary’s Hospital, Imperial College Healthcare NHS Trust, London W2 6HP, UK
  2. 2Central Middlesex Hospital, North West London Hospitals NHS Trust, London
  1. startle65{at}aol.com

Wass and Arlt do not mention that certain anaesthetic techniques may increase patients’ risk of adrenal crisis.1

Because the carboxylated imidazole induction agent etomidate causes fewer haemodynamic effects than other intravenous agents,2 it may be preferred for the sickest patients undergoing surgery.

Its suppressive effects on the adrenocortical axis (by inhibiting 11 β-hydroxylase and 17 α-hydroxylase) have been known for 30 years, and ended its use for sedation in critical care units.3

Patients receiving etomidate should be closely monitored for postoperative adrenal crisis, and careful consideration given to hydrocortisone administration.

Good communication between anaesthetists, surgeons, and others caring for such patients is paramount.

Notes

Cite this as: BMJ 2012;345:e7444

Footnotes

  • Competing interests: None declared.

References

View Abstract

Sign in

Log in through your institution

Subscribe